Vol 2 No 3 (2015)
  • Pierre Malchair, Maria Labori, Manuel Rubio-Rivas, Joel Salazar-Mendiguchia, Nuria Baixeras, Xavier Corbella

    Hydroxychloroquine is an antimalarial drug used in many rheumatologic and systemic diseases. Although considered by clinicians to be relatively safe, serious side effects have been documented (retinotoxicity, neuromyotoxicity and cardiotoxicity).

    We present the case of a 41-year-old woman with systemic lupus erythematosus (SLE) who presented at our institution with acute heart failure after taking hydroxychloroquine for a period of 3 months. An endomyocardial biopsy ruled out myocarditis related to systemic lupus erythematosus but demonstrated pathological changes related to hydroxychloroquine toxicity. It is exceptional to observe such cardiac toxicity after such a low cumulative dose (16 grams).

    The potential severity and reversibility of this complication underscores the importance of a high level of suspicion and timely diagnosis.

  • Montserrat Pérez Pinar, Regina Pastor Toledo, Antonio Hernandez Castro, Julián Solís García del Pozo

    The authors describe the case of a 43-year-old man with a right-leg knee amputation performed 14 years prior. He presented to hospital
    with dyspnea. A pulmonary embolism was detected. A Doppler ultrasound test showed deep vein thrombosis (DVT), which affected the
    stump of the amputated limb. When a pulmonary embolism is detected in a patient with an amputated lower limb, an exploration of the
    stump should be performed to rule out this uncommon complication.

  • Martina Del Torre, Cristiano Vitale, Donato Caliandro

    Objectives: To describe a case of pulmonary infiltrates and eosinophilia (PIE syndrome) probably caused by ciprofloxacin.

    Materials and methods: A 64-year-old woman was admitted to our department with suspected hospital-acquired pneumonia and treated with antibiotics. She had no symptoms but had peripheral eosinophilia. She had recently been given ciprofloxacin for a urinary tract infection.
    Results: The patient spontaneously improved after exhaustive negative investigations.
    Conclusion: We concluded that this patient had PIE syndrome probably caused by ciprofloxacin.

  • Nicolas Garin, Pierre Arnold

    A 40-year old woman, previously known for Friedreich’s ataxia, presented with shock, profound lactic acidosis and hepatic failure after ingestion of a high dose of nicotinamide, the amide form of vitamin B3. On her own initiative, she was taking up to 4.4 g per day of nicotinamide, after having learned the results of a phase 2 study suggesting a potential benefit in Friedreich’s ataxia. The outcome was good with supportive care and withdrawal of nicotinamide.

  • Tal Frenkel-Rutenberg, Amir Dagan, Eyal Lotan, Dor Lotan, Gad Segal

    Introduction: Pulmonary alveolar proteinosis (PAP) is a rare disease, associated with excess accumulation of surfactant proteins and lipids in the alveoli.

    Clinical presentation: We report the case of a 46-year-old woman with a combined presentation of PAP, myelodysplasia and recurrent miscarriages.

    Conclusions: The concomitant presentation of the above might be compatible with a mutation of the haematopoietic transcription factor gene GATA2.

  • Yasuto Nakasone, Shinya Uchino, Yuka Sato, Keishi Yamauchi, Toru Aizawa

    Abstract:

    A 68-year-old man was admitted because of tonic–clonic convulsion. He had been receiving 200 mg itraconazole for 10 days. He had hypokalaemia (2.2 mEq/l), hypercalcaemia (Cacorr 11.0 mg/dl) and elevated serum parathyroid hormone (PTH, 95 pg/ml). Ultrasound examination of the neck revealed a low echoic tumour. Cessation of itraconazole and fluid supplementation eradicated clinical symptoms and profound hypokalaemia, but serum potassium remained low normal (3.4 mEq/l) and the mild hypercalcaemia and elevated PTH were unchanged. To conclude, a small amount of itraconazole (200 mg) precipitated profound hypokalaemia and seizure in a patient with mild hyperparathyroidism and low normal serum potassium.